Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 126, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 20, 2009, 7:26 PM EDT for Trumbull County, Ohio. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2009, 7:26 PM EDT (23:26 UTC)
- Expired
- Aug 20, 2009, 8:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Trumbull County, OH
The radar
The Cleveland radar (KCLE), 100 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:40 PM EDT | TSTM WND DMG | 12 Ne Warren, OH | A FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 202326
SVRCLE
OHC155-210015-
/O.NEW.KCLE.SV.W.0126.090820T2326Z-090821T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
726 PM EDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TRUMBULL COUNTY IN NORTHEAST OHIO
* UNTIL 815 PM EDT
* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF KINSMAN TO LORDSTOWN...AND WERE MOVING
EAST AT 30 MPH. PENNY SIZE HAIL CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
KINSMAN...
HUBBARD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4148 8051 4114 8051 4114 8100 4150 8093
4150 8052
TIME...MOT...LOC 2326Z 263DEG 25KT 4150 8072 4115 8082
$$
LEINS2 follow-up statements
000
WWUS51 KCLE 202355
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT THU AUG 20 2009
OHC155-210015-
/O.CON.KCLE.SV.W.0126.000000T0000Z-090821T0015Z/
TRUMBULL OH-
755 PM EDT THU AUG 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR TRUMBULL COUNTY...
AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KINSMAN TO HUBBARD...MOVING EAST AT 25 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE....
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
&&
LAT...LON 4148 8051 4114 8051 4114 8100 4150 8093
4150 8052
TIME...MOT...LOC 2355Z 257DEG 22KT 4148 8053 4118 8055
$$
MITCHELL000
WWUS51 KCLE 210013
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
813 PM EDT THU AUG 20 2009
OHC155-210023-
/O.EXP.KCLE.SV.W.0126.000000T0000Z-090821T0015Z/
TRUMBULL OH-
813 PM EDT THU AUG 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR TRUMBULL COUNTY EXPIRES AT 815
PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
LAT...LON 4148 8051 4114 8051 4114 8100 4150 8093
4150 8052
TIME...MOT...LOC 0013Z 257DEG 22KT 4150 8039 4120 8041
$$
MITCHELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:30 PM EDT, 56 minutes earlier.
Area forecast discussion, Aug 20, 6:30 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 630 PM EDT THU AUG 20 2009 .SYNOPSIS... A COLD FRONT OVER INDIANA WILL MOVE EAST ACROSS THE AREA TONIGHT AND EARLY FRIDAY AND BE FOLLOWED BY A TROUGH FRIDAY NIGHT. UPPER LEVEL LOW PRESSURE WILL BE OVER THE REGION SATURDAY THEN HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE AREA SUNDAY AND MONDAY AND STALL OVER THE REGION THROUGH WEDNESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... CLEARED A LARGE CHUNK OF THE WATCH. ON THE EDGE ABOUT THE THREAT AFTER MIDNIGHT...WILL STUDY THAT LATER. STORMS MOVING THROUGH QUICKLY CAUSING MINOR FLOODING AND BRIEF. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... THREAT FOR SEVERE STORMS SHOULD END WITH THE FIRST WIND SHIFT FRIDAY MORNING. BUT STRONG STORMS STILL POSSIBLE WITH DAYTIME HEATING AS MOISTURE LINGERS DUE TO DIFFUSE NATURE OF THE FRONTAL BOUNDARIES AND UPPER LEVEL COOLING AS THE UPPER TROUGH STARTS TO DIG INTO THE INDIANA AREA. BY FRIDAY NIGHT...BETTER CHANCE SHIFTS INTO THE EASTERN PART OF THE AREA WITH MUCH OF THE ACTIVITY DISSIPATING BY THE END OF THE EVENING. WITH THE UPPER TROUGH OVER OUR AREA SAT...DAYTIME HEATING IS EXPECTED TO TRIGGER SCT SHRA AND POSSIBLE TSRA WITH THE BETTER CHANCE AGAIN IN THE EAST. WILL KEEP SMALL CHANCE GOING SAT NIGHT AND ON SUN IN THE EAST TO ACCOUNT FOR THE UPPER TROUGH AND LINGERING MOISTURE. ENOUGH SURFACE RIDGING SHOULD BUILD IN FOR SUN NIGHT TO PROVIDE DRY CONDITIONS ALTHOUGH THERE COULD BE AN ISOLATED CONVECTIVE SHOWER LEFTOVER IN THE FAR EAST DURING THE EVENING. COOLER TEMPS SETTLE INTO THE AREA FOR THE WEEKEND WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE 50S TO LOWER 60S. && .LONG TERM /MONDAY THROUGH THURSDAY/... LONG TERM STARTS OFF WITH HIGH PRESSURE. ONE FRONTAL BOUNDARY TO BE CONCERNED WITH NEAR MID WEEK WITH A TROUGH MOVING FROM THE NORTHERN LAKES TO NEW ENGLAND. FRONT MAY BE SLOW TO MOVE SINK SOUTHWARD THROUGH THE AREA WED INTO THU. CHANCE POPS FOR THIS FRONT WILL STILL SUFFICE. RELATIVELY SMALL DIFFERENCES AMONGST MODELS FOR LONG TERM. TEMPERATURES LOW/MID 80S PRECEDING THE FRONT...WITH UPPER 70S BEHIND. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... SCATTERED CONVECTION TO START TO BREAK OUT ALONG MESOSCALE BOUNDARIES THIS AFTERNOON. MAIN AREAS WE ARE WATCHING IS SOUTHEAST SITES AND NW SITES AT FIRST. ENTIRE AREA HAS THUNDERSTORM POTENTIAL THROUGH ABOUT 00Z ALONG WITH SPC SLIGHT RISK OF SEVERE...WITH WINDS THE PRIMARY THREAT. VERY MOIST OUT THERE AND ANY TS ACTIVITY WILL QUICKLY BRING VSBY/CIGS DOWN TO MVFR/IFR FOR A TIME. GUSTS OUTSIDE OF TS TO CONTINUE INTO THE EVENING. THERE MAY BE A LULL IN TS ACTIVITY FOR SEVERAL HOURS MID/LATE EVENING. SLOW COLD FRONT WILL WORK ACROSS WITH ENOUGH UPPER SUPPORT FOR AN ADDITIONAL THUNDERSTORM THREAT OVERNIGHT. THIS FAR OUT WENT WITH PREDOMINATE SHRA AND CB. BKN CUMULUS FOR FRIDAY. .OUTLOOK...NON VFR CONDITIONS POSSIBLE SAT INTO SUN. && .MARINE... SOUTHWEST WINDS...GUSTY AT TIMES...WILL CONTINUE TONIGHT AND FRIDAY AHEAD OF A COLD FRONT. SMALL CRAFT ADVISORY ALREADY POSTED AND I WILL LEAVE IT IN PLACE THROUGH EARLY SATURDAY MORNING. WINDS/WAVES WILL CALM DOWN A BIT ON SATURDAY...HOWEVER THE REAL PUSH OF COLD AIR ALOFT WILL OCCUR SATURDAY NIGHT AND SUNDAY WITH WINDS/WAVES ONCE AGAIN APPROACHING SMALL CRAFT CRITERIA. HIGH PRESSURE...LIGHT WINDS AND WAVES WILL FINALLY RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR LEZ142>149. && SYNOPSIS...ADAMS NEAR TERM...KIELTYKA SHORT TERM...ADAMS LONG TERM...OUDEMAN AVIATION...OUDEMAN MARINE...LEINS
Hazardous weather outlook, Aug 20, 6:18 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 618 PM EDT THU AUG 20 2009 LEZ146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003- 212230- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-CUYAHOGA-LAKE- GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK- MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 618 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. LEZ061-142>145-162>165-OHZ003-006>010-017>019-027>030-036-037-047- 212230- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-LUCAS-WOOD-OTTAWA- SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-MARION-MORROW-KNOX- 618 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Aug 20, 5:34 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
534 PM EDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG MARION 40.58N 83.13W
08/20/2009 MARION OH TRAINED SPOTTER
A FEW LARGE LIMBS DOWN.
0428 PM TSTM WND DMG 3 S MARION 40.54N 83.13W
08/20/2009 MARION OH LAW ENFORCEMENT
LARGE LIMB FELL ON HOUSE.
0445 PM TSTM WND DMG LORAIN 41.44N 82.18W
08/20/2009 LORAIN OH EMERGENCY MNGR
A FEW TREES AND LARGE LIMBS DOWN.
0500 PM HAIL AVON 41.45N 82.02W
08/20/2009 E0.75 INCH LORAIN OH PUBLIC
&&
KIELTYKAThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:04 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Lorain | 35 min |
| Aug 19, 8:10 PM EDT | Special Marine Warning | CLE | 85 min | |
| Aug 19, 9:51 PM EDT | Flash Flood Warning | CLE | Marion, Morrow | 4 hr |
| Aug 20, 9:16 AM EDT | Small Craft Advisory | CLE | 36 hr | |
| Aug 20, 2:31 PM EDT | Special Marine Warning | CLE | 89 min | |
| Aug 20, 2:54 PM EDT | Severe Thunderstorm Warning | CLE | Wyandot | 26 min |
| Aug 20, 3:05 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Seneca | 55 min |
| Aug 20, 3:18 PM EDT | Special Marine Warning | CLE | 87 min | |
| Aug 20, 3:35 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 40 min |
| Aug 20, 3:40 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 20, 4:09 PM EDT | Severe Thunderstorm Warning | CLE | Marion, Morrow | 51 min |
| Aug 20, 4:16 PM EDT | Severe Thunderstorm Warning | CLE | Huron, Richland | 44 min |
| Aug 20, 4:21 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 39 min |
| Aug 20, 4:33 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland | 57 min |
| Aug 20, 4:35 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 25 min |
| Aug 20, 4:38 PM EDT | Tornado Warning | CLE | Lorain | 18 min |
| Aug 20, 4:46 PM EDT | Special Marine Warning | CLE | 29 min | |
| Aug 20, 4:46 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 44 min |
| Aug 20, 5:06 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 54 min |
| Aug 20, 5:14 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 61 min |
| Aug 20, 5:38 PM EDT | Special Marine Warning | CLE | 112 min | |
| Aug 20, 5:42 PM EDT | Severe Thunderstorm Warning | CLE | Wayne | 48 min |
| Aug 20, 5:47 PM EDT | Severe Thunderstorm Warning | CLE | Summit | 43 min |
| Aug 20, 5:52 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 38 min |
| Aug 20, 6:00 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Lake, Portage | 60 min |
| Aug 20, 6:29 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Trumbull | 61 min |
| Aug 20, 6:43 PM EDT | Tornado Warning | CLE | Portage | 30 min |
| Aug 20, 6:56 PM EDT | Tornado Warning | CLE | Stark | 29 min |
| Aug 20, 7:23 PM EDT | Areal Flood Advisory | CLE | Ashtabula, Mahoning, Trumbull | 3 hr |
| Aug 20, 7:29 PM EDT | Special Marine Warning | CLE | 91 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.